Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
lalalisa

Migraine Medicines (Topamax, Amitriptyline, Toprol, Etc)

Recommended Posts

Hello,

I've been battling with migraines almost daily for a month now and it's getting really difficult. Meds like Zomig and Axert just make me feel worse so we're going the preventative route (along with the fact that they are daily). I've been on Toprol for 2 weeks now and it doesn't seem to be helping. (I didn't realize that Toprol was prescribed as a migraine preventative until now). I'm thinking of trying Topamax next but wondered if any of you have had experiences with this. I hear it can make you really tired. Also, Amitriptyline is also an option. Any thoughts?

Thanks!

Lisa

Share this post


Link to post
Share on other sites

Lisa -

I take both topomax and amitryptiline. I started topamax for seizures with the added bonus of migraine prevention nearly 10 years ago. I did not have any problems with migraines until this past year and it has controlled my seizures like nothing else out there as I have been seizure free since 2003.

The amitryptiline, on the other hand, I started this past april. It makes a huge difference but it doesn't get rid of them. It more or less takes the edge off. The one thing I have found that does work is florinef. My doc says it helps because it increases the blood flow to the brain. The only problem with it is that I am more exhausted when I am taking the florinef religiously.

~~Elizabeth~~

Share this post


Link to post
Share on other sites

My son was on toprol and topomax as migraine preventatives approx. 3 years ago. The toprol only helped when he was on a very high dose, which made him a zombie so he had to stop taking it.

The topomax stopped his migraines immediately, BUT the side effects for him were too much. He took it for 5 months and then we stopped having him take it. As a student, he was unable to think clearly, he couldn't complete sentences, had trouble reading, etc. He had constant ringing in his ears, metal taste in his mouth, soda tasted terrible. The nickname for topomax is dopomax, and for him it truly made him dopey. Definitely research it before taking it. I did a lot of research afterwards and I don't know if I would have put him on it if I knew everything about it before hand. This is the exact time his nausea sky rocketed as well. I will say, however, since stopping it, his painful migraines did not return. The doctors believe he now has silent migraines-all the side effects of the migraine without the pain.

Christy

Share this post


Link to post
Share on other sites

I've been on 50mg of Topamax 2x daily for the past 6 years of migraine prevention and it does an adequate job. I still have about 8-10 migraines per month, but luckily, Relpax knocks them out within 15-20 minutes.

Share this post


Link to post
Share on other sites

I tried topamax years ago, had overwhelming fatigue and no real improvement, so it didn't last long. Amitryptiline worked wonders, for about two months. Cymbalta, DHE injections for rescue, and cutting back caffeine did a world of good. Still hit bad patches and will have them daily for a few weeks, until it blows over. I just grit my teeth and hope for the best until it passes. Which is MUCH easier said than done!

Samdy

Share this post


Link to post
Share on other sites

Hi Lisa,

I'm so sorry that you're having almost daily migraines. That is really rough.

I tried Topomax last year, but it was really hard to get used to. I had to raise the dosage very slowly. It did help some, but eventually I tapered off in order to try a Amitriptyline. I found that Amitriptyline is much easier on my body. I don't have as many side effects. Actually, the only side effect for me is sleepiness. I take it an hour before I want to go to sleep.

I'm only on 30mg of Amitriptyline, which is a small dose. I tried going higher, but it caused pain behind my eyes (probably from increased pressure behind my eyes). I went back down to 30mg, which doesn't cause me pain, and I then went to the eye doctor to make sure that the pressure in my eyes wasn't too high. The pressure level was good, so I have stayed at 30mg since then.

I also take 950mg of magnesium every day, and that helps a little with migraine prevention.

I hope you can find something soon that gives you relief.

Rachel

Share this post


Link to post
Share on other sites

So this is a rather late reply but I thought I would share if you still haven't found an answer. I tried topomax and it made me lose all cognitive function. They call it "dopomax" as a joke because it makes you dopey.

I have not tried amitriptyline but I am on Nortriptyline which helps a lot with my migraines. I used to be on 50 mg at night, now I moved up to 75 mg at night because my migraines were getting worse again (after about four years at 50mg). Its got sedative effects, so I just use it to help me fall asleep then too.

Hope you find something helpful, I know how tough migraines can be!

Share this post


Link to post
Share on other sites

I'm late to this reply, too. For what it's worth for future migraineurs....

I'm currently taking 100 mg of the generic version of Topamax which is apparently the equivalent of about 60 mg of the namebrand. It also took me awhile to build up to this strength b/c I had some side effects at first. (Can't remember specifically what they were at this point. If side effects are an issue, it is suggested to take the dosing at bedtime.)

My new/current neurologist just told me that Topamax may be partly the cause of my brain fog (and in reading these comments, I see why!); and, I thought it was just the POTS. I also take a beta-blocker for the POTS which is partly a migraine preventative, but it seems to actually not help the POTS and may actually be hindering my progress. In this case trying to manage the migraines and the POTS are in conflict.

My abortive options haven't been completely effective (and have 2-3 multi-day migraines per month with almost daily headaches of some sort or kind.) Sumavel DosePro is painful to administer; I'm in the process of switching to a regular injection. What I'm most hopeful for is starting Botox therapy. It is an injection that I will receive at the doc's office once every 3-4 months; may/may not be a copay (depending on who injects me.) My insurance company told me it may actually save them $, too, over the injectable prescriptions. So it may be a win-win-win all the way around, b/c I would also be able to go off the daily preventatives (Topamax and beta-blockers.)

Just something to consider for migraine sufferers. Noting, most insurance requires careful documentation of trials of a certain number of other drugs within certain categories first.

I, too, have tried Magnesium, COQ10 as well as one of the B vitamins. I don't really think it helped. This particular neurologist suggested that for someone with my level of migraines, that vitamin therapy probably wouldn't be a real help. But generally, I am a fan of holistic options. Although I also prefer not to swallow more stuff than I need to.

Share this post


Link to post
Share on other sites

I actually had botox injections a few months ago, and with disastrous consequences. Within 24 hours I could not open my mouth, or turn my neck. Hindsight being 20/20, had I known at that point I had EDS I would not have done the botox. With the amount of deterioration I have already had with the EDS, "freezing" the muscles with Botox left me without the ability to move. It wore off, thankfully, but it was not a pleasant time. I still have yet to come up with a perfect solution for my migraines. They were, ironically, what led to my POTS dx in the first place. After having them daily for 9 months, I ended up at the headache and facial pain clinic, and the neurologist took one look at my HR and blood pressure and knew there was a problem. He sent me for a TTT, and the rest is history. My migraines are somewhat better controlled, but we have a really hard time keeping me on a beta blocker (which helps) because my hypotension is so bad. Everything is a balancing act, and wouldn't you know, balancing is just not best best suit! :P

Sandy

Share this post


Link to post
Share on other sites

I take amitriptyline, 75mg/day, originally prescribed for depression (well, technically, to take the edge off the Wellbutrin prescribed for depression--ugh!), and stayed on it for migraine prevention. That said, it doesn't totally prevent them. I still have various levels of migraines and fog-inducing head pressure daily. But my attempts to taper off and quit the amitriptyline have been abominable; horrible migraines and stomach upset for up to a month. I'm replying, though, because it significantly affects my POTS--negatively. I hadn't fainted for years before I started taking it. It significantly increases OH. The last time I fainted I'd taken a little bit more than my normal dose to stop a migraine. It worked...but I fainted. :/

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...